Hail, Lee
- When
- May 7, 8:16 PM CST to 8:21 PM CST
- Where
- Lee County, Chapelville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.450, -88.580
A weakening upper ridge combined with weak warm advection and a moderately unstable airmass resulted in scattered thunderstorms across northeast Mississippi during the evening hours of May 7, 2023. A storm over Lee County became severe with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weakening upper ridge combined with weak warm advection and a moderately unstable airmass resulted in scattered thunderstorms across northeast Mississippi during the evening hours of May 7, 2023. A storm over Lee County became severe with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 7, 7:52 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 852 PM CDT Sun May 7 2023 ...New UPDATE... .UPDATE... Issued at 847 PM CDT Sun May 7 2023 A weakening upper ridge combined with weak warm air advection and a moderately unstable airmass is resulting in scattered showers and thunderstorms east of the MS River. Storms should remain sub severe as the instability starts to diminish with the loss of heating. Some shortwave ridging will poke in from the west later tonight into tomorrow with the best chances of showers and thunderstorms shifting toward the TN River Valley through Monday afternoon. && .SYNOPSIS...Issued at 221 PM CDT Sun May 7 2023 An unsettled pattern will result in several rounds of showers and thunderstorms during the upcoming work week. No significant airmass changes are expected. Expect above normal temperatures each day. After midweek, a cold front is expected to stall over the area that will likely increase the chance of showers and thunderstorms even more. 30/Sirmon && .DISCUSSION...(This evening through next Saturday) Issued at 221 PM CDT Sun May 7 2023 We are under a complex weather pattern today in a regime where the mesoscale features are almost more impactful than the larger features. A shortwave ripple shifting across the Mississippi River is embedded in larger scale southwesterly flow. As a result, showers and thunderstorms have developed ahead of this feature over west Tennessee. A dying MCS stalled early this morning to our north over Kentucky. Additional thunderstorms are ongoing along this boundary and producing outflow approaching northwest Tennessee. As the shortwave moves across West Tennessee these outflow boundaries will likely act as the focus for additional showers and thunderstorms this afternoon and evening. Early afternoon temperatures are in the middle 80s with dew points in the middle to upper 60s resulting in a very unstable airmass. SB CAPE is in excess of 3000J/KG near the Kentucky state line indicative of a very volatile atmosphere. The Storm Prediction Center has expanded their Day 1 Slight risk across most of west TN with a marginal risk for the remainder of west TN, the Missouri Bootheel and most of east Arkansas. Large hail is possible, but damaging wind is the greatest threat. The threat of severe thunderstorms should diminish this evening before sunset, but at least a few showers and thunderstorms are expected to continue through the night, especially over west Tennessee. Tomorrow, we remain in a highly uncertain pattern. Another weak shortwave will track across east Arkansas, the Missouri Bootheel and west Tennessee. Expect moisture and temperatures much like we are experiencing this afternoon with slightly higher effective SRH approaching 200 m2/s2. Additionally, numerous outflow boundaries may be in place from storms this evening and tonight. The Storm Prediction Center has issued a Slight risk for severe thunderstorms generally along and north of the Interstate 40 corridor with a Marginal risk for the remainder of the Midsouth. For remainder of the work week we will start under zonal flow. A ridge will build over the Plains early in the week and shift over the Mississippi River valley by Wednesday. After midweek, a trough will deepen over the Plains setting up weak Southwest flow across the Midsouth. Expect warm temperatures to continue with highs in the 80s and lows in the 60s. There doesn't seem to be any significant features in the works that would enhance our chance of rain through midweek until a weak cold front stalls across the area on Thursday. Abundant moisture will already be in place ahead of the front so along with the warm temperatures, we will likely an increase in the coverage and thunderstorms for the end of the work week. 30/Sirmon && .AVIATION... (00Z TAFS) Issued at 542 PM CDT Sun May 7 2023 Uncertainty in this evening and overnight TAF forecast with regard to convective/thunderstorm trends. Summer-like pulse convection is currently building over the area in north Mississippi and northwest Tennessee. With current radar trends it seems unlikely that TUP and MKL will be affected this afternoon into this evening. However, by late tonight thunderstorms will likely move into the MKL and TUP area. MEM and JBR should remain dry through the period. Outside of thunderstorm development most areas should remain VFR through the period. Southerly winds will be around 8 to 10 kts then start to gust by tomorrow afternoon at MEM and JBR. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SJM AVIATION...SWB
Special Weather Statement
National Weather Service Memphis TN
434 PM CDT Sun May 7 2023
TNZ004-021-022-072200-
Carroll TN-Benton TN-Henry TN-
434 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northern Benton,
northeastern Carroll and southern Henry Counties through 500 PM
CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vale, or 8 miles south of Paris, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paris, Vale, Springville, Routon, Big Sandy, Henry, Mansfield,
Haigler Ridge, Manleyville, Old Springville, Sunnyside, Van Dyke,
Mixie, Spring Creek, Crews Store and Ephesus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 8835 3623 8843 3640 8802 3637 8800
3635 8798 3627 8794 3622 8795 3621 8794
3618 8793 3617 8792 3615 8792
TIME...MOT...LOC 2134Z 248DEG 27KT 3618 8830
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 ESE ROUTON 36.22N 88.31W
05/07/2023 M1.00 INCH HENRY TN PUBLIC
QUARTER SIZED HAIL REPORTED IN WEST HENRY
CO.
&&
SWBSpecial Weather Statement
National Weather Service Memphis TN
528 PM CDT Sun May 7 2023
MSZ021-022-072300-
Calhoun MS-Yalobusha MS-
528 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of Yalobusha and west
central Calhoun Counties through 600 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scobey, or 11 miles south of George Payne State Park, moving
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Water Valley, Coffeeville, Velma, Scobey, Oakland, Spearman, Bryant,
Benwood, Pine Valley, Tillatoba, Skuna, Gums and Tyson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 8977 3390 8988 3401 8993 3405 8993
3419 8958 3419 8953 3396 8942 3388 8977
TIME...MOT...LOC 2228Z 246DEG 19KT 3399 8982
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
534 PM CDT Sun May 7 2023
TNZ004-022-072300-
Benton TN-Henry TN-
534 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northeastern Benton
and northeastern Henry Counties through 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or near Paris Landing State Park, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paris Landing State Park, Springville, Big Sandy, Haigler Ridge, Old
Springville, Buchanan and Big Sandy Unit Tennessee National Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3622 8815 3639 8824 3648 8806 3647 8805
3645 8806 3644 8806 3643 8804 3637 8800
3634 8797 3633 8797 3627 8794
TIME...MOT...LOC 2233Z 246DEG 19KT 3634 8811
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
718 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 4 WNW ROUTON 36.26N 88.44W
05/07/2023 M1.00 INCH HENRY TN TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED NEAR HERRONDALE.
&&
SWBSpecial Weather Statement
National Weather Service Memphis TN
907 PM CDT Sun May 7 2023
MSZ009-016-017-080230-
Itawamba MS-Lee MS-Prentiss MS-
907 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northwestern
Itawamba, northeastern Lee and southeastern Prentiss Counties through
930 PM CDT...
At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guntown, or near Baldwyn, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Booneville, Baldwyn, Saltillo, Guntown, Thrashers, Blair, Wheeler,
Pratts Friendship, Marietta, Chapelville, Thrasher, Kirkville,
Corrona, Unity, Hobo Station, Frankstown, Bethany and Altitude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3433 8863 3447 8877 3473 8849 3458 8833
3450 8833
TIME...MOT...LOC 0207Z 229DEG 22KT 3445 8864
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SJMThe Columbus AFB radar (KGWX), 66 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
2 hail. Local standard time, as filed.
Golf ball-sized hail fell east of Baldwyn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102973, 1116331.